PROJECTIONS in the SPACE (M)1

PROJECTIONS in the SPACE (M)1

i9J5l PROJECTIONSIN THE SPACE (m) 899 5. G. P61ya and G. Szego, Aufgaben und Lehrstttze aus der Analysis, I, Berlin, Springer, 1925. 6. G. B. Price, Bounds for determinants with dominant principal diagonal, Proc. Amer. Math. Soc. vol. 2 (1951) pp. 497-502. 7. A. Wintner, Spektraltheorie der unendlichen Matrizen, von S. Hirzel, 1929. 8. Y. K. Wong, Some inequalities of determinants of Minkowski type, Duke Math. J. vol. 19 (1952) pp. 231-241. 9. -, An inequality for Minkowski matrices, Proc. Amer. Math. Soc. vol. 4 (1953) pp. 139-141. 10. -, On nonnegative valued matrices, Proc. Nat. Acad. Sci. U.S.A. vol. 40 (1954) pp. 121-124. 11. J. H. Curtiss, "Monte Carlo" methods for the iteration of linear operators, Journal of Mathematics and Physics vol. 32 (1954) pp. 209-232. Princeton University PROJECTIONS IN THE SPACE (m)1 ROBERT C. JAMES A projection in a Banach space is a continuous linear mapping P of the space into itself which is such that P2=P. Two closed linear manifolds M and N of a Banach space B are said to be complementary if each z of B is uniquely representable as x+y, where x is in M and y in N. This is equivalent to the existence of a projection for which M and N are the range and null space [7, p. 138]. It is therefore also true that closed linear subsets M and N of B are complementary if and only if the linear span of M and N is dense in B and there is a number «>0 such that ||x-|-y|| ^e||x|| if x is in Mand y in N. It is known that a Banach space M is complemented in each Banach space in which it can be embedded if it is isomorphic with a complemented subspace of the space (m) of bounded sequences. In particular, if M is a subspace of a Banach space Z and is isometric with a subspace M' of (m), then there is a projection of Z onto M of norm less than or equal to X if there is a projection of (m) onto M' of norm equal to X (see [8, p. 538] and [9, p. 945 ]). Thus the existence of a complement in (m) for a subspace M of (m) is independent of the method by which M is embedded in (m). Any separable Banach space is isometric with a subspace of (m) [3, p. 107]. Hence a separable Banach space is complemented in each space in which it can be em- Presented to the Society, October 30, 1954; received by the editors February 4, 1955. 1 Research supported in part by a grant from the National Science Foundation. License or copyright restrictions may apply to redistribution; see https://www.ams.org/journal-terms-of-use 900 R. C. JAMES [December bedded if and only if it is complemented in (m). It has been conjectured that no separable subspace of (m) is com- plemented in (in), or perhaps that separable complemented subspaces of (m) are reflexive (see [9, p. 946] and [l0]). A partial answer to this is given in this paper. There are two classes of separable Banach spaces which are known to be not complemented in (m). These are the separable Banach spaces which have a subspace isomorphic with (co) [9, p. 946] and the separable Banach spaces whose first con- jugate space is not weakly complete, of which h is an example [3, p. 111]. It is interesting to note that (co) is complemented in any separable Banach space B in which it can be embedded. In particular, the projection of B onto (co) can be of norm 2 [9, p. 946], but there are separable Banach spaces containing (c0) for which the norm of a projection onto (c0) must have norm as large as 2 [ll, p. 547]. It is also known [l] that if B is any one of the spaces Lp or lp ior Kp< *, then B can be embedded in a space Z such that no projec- tion of Z onto B is of norm 1. In fact, if there is a projection of norm 1 of (m) onto a separable subspace M, then M has the Hahn-Banach extension property (and can easily be shown to have either of the properties discussed in [4, p. 92]). But it then follows from [6] that M is the space of continuous functions on an extremally disconnected compact Hausdorff space T (a compact Hausdorff space T for which the closures of open sets are open, or, equivalently, the closures of two disjoint open sets are disjoint). Such a Banach space M can not be separable unless T has only a finite number of points, since otherwise M has a subspace isometric with (m). To show this, divide T into two disjoint sets which are both open and closed. Continuing this process, form an infinite sequence of pair-wise disjoint sets Ui, each of which is both open and closed. Let U = Uf Ui and V be the complement of 77. Let X be the normed linear space of functions defined on UVJ V which are constant on Ui for each i, identically zero on V, and whose range consists of a finite number of real numbers. For each / of X, let Il/H =sup |/(x)|. For an arbitrary/ of X, let «i, • ■ • , ak be the range of/. Let ir< be the subset of U on which/(x) =«,-, i= 1, 2, ■ • • , k. Then iri, • • • , irk are disjoint open sets. The sets #i, •_• • , if* are also disjoint open sets, and UJ#,= U. Define an extension/ of / to all of B by letting f(x) =a< if *£#<• Then / is continuous on B. The space X' of such extensions is isometric with X, ior ii /+/' = /(*)+/'(*) . where xE(*i^fj), then vf\g} ^0 and /+/' = f(y)+f(y) =||/+/'|| if ye(x/V/). The completion of X' is clearly isometric with (m). License or copyright restrictions may apply to redistribution; see https://www.ams.org/journal-terms-of-use i955l PROJECTIONSIN THE SPACE (m) 901 Theorem 1. Let M be a separable subspace of the space (m). If Pis a projection of (m) onto M, then \\p\\ >1. It is known [5, p. 519] that a Banach space with a basis {xt\ is reflexive if and only if the following two conditions are satisfied: (1) zZi a*x*1Sconvergent whenever || zZi a»x>|| is a bounded func- tion of ra; (2) lim„^o ||/||n = 0 for each linear functional/, where ||/||„ is the norm of/ on the linear span of xn+i, xn+i, •• ■ . If the basis is unconditional, then (1) is satisfied if no subspace is isomorphic with (co) and (2) is satisfied if no subspace is isomorphic with h [S, pp. 520-521]. These ideas are used in the following theorem. Theorem 2. If M is a separable Banach space which is comple- mented in (m), then M is reflexive if M has an unconditional basis. Proof. Let {xn} be a basis for M. If M is complemented in (m), then M can not have a subspace isomorphic with (cB). Hence (1) is satisfied. If {x„} is an unconditional basis, then there is a positive number e such that || zZiaPixPi+ 1Z? a<nxt,\\ =€|| zZ,i aPixPi\\ f°r anY numbers a< and integers m and ra, provided the sets of integers {pi} and {o,} do not overlap (see [5, p. 518]). Now suppose that there is a linear functional / for which lim„,M ||/||n^0, where ||/||„ is the norm of / on the linear span of xn+1, xn+t, ■ ■ • . Choose a number a>0 and a sequence z* with Zk= zZt^nt^i aixi, l=«o<rai<W2< • • • , ||zjb|| =1, and f(zk) ><r for each k. Let A/* be the null space of / on the linear span Xk of xnk_v • • • , xnk-i. Since the linear span of z* and Nk is Xk, it follows that finite sums of type ( zZ a>'2<)+ ( ^Zui), where UiGNi, are dense in M. Let R be the closed linear span of the ele- ments {zk\ and 5 be the closed linear span of the union of the sets {A^}. Then, if zZ+ and zZ- denote sums over indices i for which ai^O and ai<0, respectively, we have: || zZ°iz< + zZui\\ = «llzZ+ a&* + zZ+u'\\ ^e|/(E+a1z,+ Z+«.-)|/||/ll = e\f(zZ+aiZi)\/\\f\\^^(zZ+\ai\)/\\f\\. Likewise, || zZatzi+ ]CM»]|= €ff(zZ-\ a»'l)/||/||- Therefore || E «* + Z ".'II= 2-W(S | ai| )/||/|| ^ 2-6<r||z «*ll/||/l|. Therefore R and 5 are complementary in M. However, || y,ajZi|| ^ zZ\ai\ and, from the above, || ^a,«,j| ^2-1eo-( zZ\ <*«l)/||/||- There- fore R is isomorphic with k. But if M is complemented in (m), then h License or copyright restrictions may apply to redistribution; see https://www.ams.org/journal-terms-of-use 902 R. C. JAMES is complemented in (m). Since k is not complemented in (m), this is contradictory and therefore (2) above is satisfied for the basis {x<} of M. Therefore M is reflexive. References 1. G. P. Akilov, On the extension of linear operations, Doklady Akad. Nauk SSSR (N.S.) vol. 57 (1947) pp. 643-646. 2. Stefan Banach, Thiorie des operations liniaires, Warsaw, 1932. 3. S. Banach and M. S. Mazur, Zur Theorie der linearen Dimension, Studia Mathematica vol. 4 (1932) pp. 100-112. 4. D. B. Goodner, Projections in normed linear spaces. Trans. Amer. Math. Soc. vol. 69 (1950) pp. 89-108. 5. R. C. James, Bases and reflexivity of Banach spaces, Ann.

View Full Text

Details

  • File Type
    pdf
  • Upload Time
    -
  • Content Languages
    English
  • Upload User
    Anonymous/Not logged-in
  • File Pages
    4 Page
  • File Size
    -

Download

Channel Download Status
Express Download Enable

Copyright

We respect the copyrights and intellectual property rights of all users. All uploaded documents are either original works of the uploader or authorized works of the rightful owners.

  • Not to be reproduced or distributed without explicit permission.
  • Not used for commercial purposes outside of approved use cases.
  • Not used to infringe on the rights of the original creators.
  • If you believe any content infringes your copyright, please contact us immediately.

Support

For help with questions, suggestions, or problems, please contact us